The U.S. Food and Drug Administration said two drugs with similar names, both containing edetate disodium, might be mistaken for each other.
The FDA warned healthcare professionals and patients there have been cases in which children and adults have died when mistakenly given edetate disodium instead of edetate calcium disodium, or when edetate disodium was used for chelation therapy and other uses that aren't approved by the FDA.
Edetate disodium was approved as an emergency treatment for certain patients with very high levels of calcium in their blood or certain patients with heart rhythm problems as a result of very high amounts of digitalis in their blood.
Edetate calcium disodium was approved to treat lead poisoning.
The FDA noted the two drugs have very similar names and are commonly referred to only as EDTA. As a result, officials said the two products are easily mistaken for each other when prescribing, dispensing, and administering them.
Edetate disodium and edetate calcium disodium work by binding with heavy metals or minerals in the body allowing them to be passed through the urine.
The FDA said it is in the process of evaluating the risks and benefits of edetate disodium.
Copyright 2008 by United Press International
Explore further: Researchers provide insights for reducing drug overdoses through community education